Google+ Followers

Saturday, 6 April 2013

35 Years Of Hell: A Brief History

My name is Siegfried and I live on the South coast of England.
I have decided to write a blog on the subject of eczema and topical steroid withdrawal after reading so many others on the web, they have helped me and hopefully this blog will help others too!
I am 35 years old and have suffered from eczema all my life and used topical steroids for all of those years.
My parents were first advised the wonder creams and ointments on my red itchy skin when i was only a few months old.
My first memories of having eczema was when i was infant school, probably about 5 or 6 years old, the other kids would ask why i would scratch and "why do you have cuts on your hands?"
My hands would constantly split across the knuckles, I realised I was different!

As I reached my teenage years my skin would have good days and bad days, mostly bad!
The red rashes would big bigger, more itchy and i would claw at my skin, trying to rid myself of the discomfort but it just made things worse, infections would become my next problem.
The doctors would give me antibiotics to clear the infection, a course of oral steroids sometimes and things would calm for a week or so, bliss! However, anyone who has ever suffered like this will know that this period of relief does not last and the skin once again gets rashy, itchy, sore, infected again and so the vicious cycle continues.

In my late teens I noticed that when i went out drinking, clubbing, smoking, eating unhealthy foods and having late nights (enjoying myself) that the next day my skin was bloody awful, unbearable! My parents came up with the theory that the rubbish I was putting into my body was causing my skin to react and have problems.
I knew they were talking sense but being a typical teenager I thought I knew best and went down the pub with my mates!
I carried on applying the steroid creams all over my body getting through a tube a week on average.
The doctors and dermatologists were happy to keep handing out the topical steroids, their strengths becoming more potent as the years rolled on. I was fully aware of the creams having less affect on my skin, but i buried my head in the sand, didn't want to worry about it, my social life was more important and took my mind of the problem.

Fast forward to my late 20's, I got married to the most wonderful, amazing and understanding woman in the world, bought a house, had kids. My skin became alot worse.
My wife was determined to get my skin problems sorted out for me so I saw the dermatologist again.
I say again as he was the only one I have ever dealt with in twenty odd years of referrals.
My wife suggested to him that it could be allergic reactions to foods and/or environmental surroundings, but he is old school and just dismissed and gave me a prescription for Prednisolone again!
Not happy with this we went back to my doctor to see if he would refer me to a different dermatologist which he did, but had to wait months for an appointment.
The NEW young dermatologist was very interested in my case and went through my medial history with me in detail, even examined my skin! She wanted to test me for a Staph infection. However, she had to consult with her superior and surprise surprise in walks the old fossil himself (my original dermatologist), dismisses all that had been discussed and hands out more oral steroids. Back to square one!!

With my skin still bad, the doctors were at a loss as to know what to do for me, another referral to the derms was organised. This time the old fossil put me on immuno-suppressants, which after a few weeks of taking made me very ill. My glands swelled to a tremendous size, i couldn't lower my arms and could hardly walk. After a few heated discussions with the old fossil who would not believe that his medicines were making me worse, i decided to wean myself off of them and within a few days I was alot better.
Over the next few years i was backwards and forwards to my doctor who would put me on long courses of oral steroids, but after a while i developed Steroid Induced Diabetes. Oral steroids were withdrawn from my repeat prescription list!

Fast forward to the beginning of 2013.
I am a taxi driver and in between fares i have a lot of spare time, just sitting around, thinking.
It was a quiet day and I got thinking about the Steroid Induced Diabetes. If oral steroids can cause this, then what can topical steroids induce?
Using my phone I searched the Internet, tapping in random words connected with my condition looking for answers. I entered the words "red skin" and I stumbled across Josh's blog about Red Skin Syndrome.
The pieces of the jigsaw all seemed to fit together whilst reading his blog. Red Skin Syndrome
I contacted Josh asking him various questions,he was very quick to reply and was really helpful and gave me some excellent advice.

So, here I am now, starting my own blog to hopefully help others suffering with this bloody awful condition.
My blog however is going to be slightly different to other blogs that I have read as I haven't started withdrawing for the creams yet. Other blogs seem to start on the day of the withdrawal or just after.
I have a family to consider in all this and want to make sure my finances are sorted out before i start the withdrawal , just in case I get ill and i am unable to work!
My start date is planned for the 1st July 2013.
In the run up to this date I will post photos of the condition of my skin before the withdrawal and how how my skin copes in the first few days

Well thank you for reading my first blog, although it is long winded I thought it was important to show my medical history so that it might help others to compare themselves to mine.

Good bye for now

Siegfried


3 comments:

  1. Good luck Siegfried. It could be a long process. I think you are wise to plan ahead. I tried to wean of 'roids. It doesn't work. But the sun can help, so perhaps try to catch some rays (but don't roast yourself!) before you enter the abyss of TSW in a few months time.

    ReplyDelete
  2. Hi Siegfried, a commenter of my blog referred me to your site after having read my post on red skin syndrome which you can read here: http://i-have-eczema.blogspot.co.uk/

    Like you I'm at a stage in my life where I'm considering this to be the cause of all these years of pain but wouldn't be able to commit to it because if I didn't work we'd be screwed financially. I look forward to seeing how you get on when July 1st comes round :) good luck to you!

    ReplyDelete
  3. Good luck man, reading your history is almost an exact replica of what I'm going through, except that I am 27 years old. I've been on the creams since I was a baby up til now, currently my skin is in the worst condition it's ever been in, absolute nightmare. I also have made the decision to get off the steroid creams but in my line of work I have to give presentations on a weekly basis and can't afford to stop the creams right now. I hope to save some money and then start my withdrawl in early 2014. Good luck and all the best, if you're not apart of the Itsan.org group yet, it definitely helps to talk to people with our condition, cheers!

    ReplyDelete